West Virginia, 2018

Flash Flood in West Virginia, May 27, 2018

May 27, 2018 · NWS LWX · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a cold front over Maryland during the afternoon hours of May 27th. Moderate to heavy rain on saturated soil produced flooding in portions of eastern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms developed ahead of a cold front over Maryland during the afternoon hours of May 27th. Moderate to heavy rain on saturated soil produced flooding in portions of eastern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:24 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, May 27, 2:24 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
324 PM EDT Sun May 27 2018

.SYNOPSIS...
A stationary front will stall across our region before
dissipating during the middle of the week. The remnants of
Alberto may pass west of the region later in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 3 pm, heavy showers and strong thunderstorms producing
torrential rain continue to move west to east across our CWA
along a stalling frontal boundary. Multiple flood and flash
flood warnings have been issued with additional warnings
expected later this afternoon and this evening.

A Flash Flood Watch has been extended for a large portion from
northeast Maryland southwest into the Virginia Piedmont through
2 am tonight with added zones in southern Maryland, western and
central Maryland, eastern West Virginia, and northern
Virginia, as well. Precipitable water across our region has been
in the 1.8 to 2.2 inch range during the afternoon and will
likely linger within this range into mid-evening.

Although we anticipate some showers and thunderstorms to linger
late this evening and overnight, the bulk of the heavier
activity is expected to diminish in intensity and coverage.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
High pressure building in from the north behind the stalled
front will bring in some stable air to reduce the shower and
thunderstorm threat Monday; however, the forward push of the
high might not be enough to wash-out the stalled front.
Therefore, the chance for more showers and a few thunderstorms
will continue Monday into Monday evening.

As for Tuesday and Tuesday night, weak high pressure may try to
bring more reinforcing drier air into the region.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The latest National Hurricane Center forecast has the remnants of
Alberto tracking through the Western Ohio Valley and across central
portions of the Great Lakes Wednesday through Thursday. Southerly
flow between Alberto's remnants and an area of high pressure
centered off the New England coast will transport a moisture rich
air mass into the region, with precipitable water values approaching
or exceeding 2 inches by Wednesday Night and Thursday. Showers and
thunderstorms will be possible each day in the extended period with
the moisture rich air mass in place.

The best chances for focused heavy rainfall will be Wednesday
afternoon through Thursday. Wednesday will feature low values of
CAPE compared to following days, but we will be located downstream
of Alberto's remnant mid-level circulation, providing slightly more
large-scale forcing for ascent. With Alberto's remnants tracking
well off to the west, an easterly component to the low-level winds
on Wednesday could enhance rainfall along the Blue Ridge. Thursday
will feature much higher levels of instability, but Alberto's
circulation is progged to be located over the Great Lakes by then.
The combination of higher instability and a more subtle shortwave
approaching in westerly flow to the south of Alberto's remnants
should spark some showers and storms. Additional storms will be
possible Friday and Saturday with a trough hanging back to our
northwest, but details remain hard to pin down this far out.
Temperatures look to remain above normal throughout the long term
period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR conditions for the terminals in showers and thunderstorms
through this evening. Most of the thunderstorm activity will
continue through 00z. Light southwest winds.

As the front stalls near CHO to southern MD, IFR CIGS likely
tonight again. Light/variable to light NE flow. Lower CIGS could
linger well into Monday with low level moisture firmly in place.

Otherwise, a shower or thunderstorm is possible INVOF the front
stalled over central VA Mon-Tue.

Showers and thunderstorms will be possible at times Wednesday
afternoon through Thursday as low pressure moves west of the area.
Sub-VFR clouds and/or fog could occur during the overnight periods
as well.

&&

.MARINE...
Generally flow will be light southwest on the south side of the
boundary into early in the week. Showers and thunderstorms with
frequent lightning and perhaps a few wind gusts are likely this
evening, less likely Mon- Tue but non-zero chance with the
front stalled nearby.

Southeast winds may near SCA thresholds on Wednesday as high
pressure moves off the New England coast and low pressure moves into
the Ohio Valley. Thunderstorms will be possible from Wednesday
afternoon through Thursday as the low remains to the west and draws
moisture into the area.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect until 2 am Monday for much
of Maryland, eastern West Virginia and about the eastern two-
thirds of Virginia. Training convection seems most likely in
these areas given enhanced surface convergence, with high rain
rates expected due to PWATs near 2 inches and warm cloud layers
of 12+ kft. Convection should gradually wane this evening with
the loss of heating.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Monday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Monday for MDZ003>006-011-013-
     014-016>018-502>508.
VA...Flash Flood Watch until 2 AM EDT Monday for VAZ027>031-038>040-
     051>055-501-502-505>507.
WV...Flash Flood Watch until 2 AM EDT Monday for WVZ050>053-055.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW/DHOF
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
HYDROLOGY...KLW
Hazardous weather outlook, May 27, 1:45 PM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
245 PM EDT Sun May 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for the
I-95 corridor from northeast Maryland to Fredericksburg Virginia
including the Baltimore and Washington DC metro areas to portions
of southern Maryland. There may be some localized areas of
flooding due to heavy rainfall from thunderstorms.

Thunderstorms may produce gusty winds over the waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
245 PM EDT Sun May 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through 2 AM tonight for
portions of eastern West Virginia, western and central Maryland,
and central and northern Virginia. There may be some localized
areas of flooding due to heavy rainfall from thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 4:40 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLOOD            1 NNE CUMBERLAND        39.67N  78.75W
05/27/2018                   ALLEGANY           MD   TRAINED SPOTTER

            FLOODING ON BEDFORD STREET IN CUMBERLAND.

&&

EVENT NUMBER LWX1800414

LFR
Local storm report, May 27, 5:26 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      ELLICOTT CITY           39.27N  76.83W
05/27/2018                   HOWARD             MD   EMERGENCY MNGR

            SIGNIFICANT FLASH FLOODING, REPORTS OF BUILDING
            COLLAPSES IN ELLICOTT CITY

&&

EVENT NUMBER LWX1800415

MM
Local storm report, May 27, 5:47 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     MARINE TSTM WIND 2 ESE EASTPORT          38.96N  76.45W
05/27/2018  M43 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1800416

LFR
Local storm report, May 27, 6:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLASH FLOOD      2 WSW ELKRIDGE          39.19N  76.79W
05/27/2018                   HOWARD             MD   PUBLIC

            DEEP RUN CREEK OVERFLOWING MAYFIELD AVE IN SOUTHEAST
            ELKRIDGE.

&&

EVENT NUMBER LWX1800417

LFR
Local storm report, May 27, 6:19 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     3 NE MCNEILL            39.18N  78.88W
05/27/2018                   HARDY              WV   911 CALL CENTER

            TREES DOWN ON TROUGH ROAD NEAR HARDY/HAMPSHIRE COUNTY
            BORDER

&&

EVENT NUMBER LWX1800418

MM
Local storm report, May 27, 6:22 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
722 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FLOOD            BAKER                   39.04N  78.75W
05/27/2018                   HARDY              WV   911 CALL CENTER

            WATER OVER SPERRY'S RUN ROAD, PASSABLE AT THIS TIME

&&

EVENT NUMBER LWX1800419

MM

The radar

The Sterling radar (KLWX), 128 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mineral

When
May 27, 6:50 PM EST to 8:00 PM EST
Where
Mineral County, 1.35 mi S of Russelldale to 1.65 mi S of Russelldale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.261, -78.925

Multiple roads flooded and closed after very heavy rain in a short period of time near Russeldale and Purgitsville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759987.